Alabama, 2002

Tornado in Alabama, November 10, 2002

November 10, 2002 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 10, 4:59 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 10, 4:59 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
459 PM CST SUN NOV 10 2002

GOING TO UPDATE TO INCLUDE THE NEW TORNADO WATCH.

.BHM...NONE.
Hazardous weather outlook, Nov 10, 1:00 PM CST, 6 hours 31 minutes before
ALZ001>050-102200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT.  AHEAD
OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY.
THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND
STRENGTH THIS EVENING AND INTO TONIGHT.  DEWPOINT TEMPERATURES AND
INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF
THIS COLD FRONT.  THE STORM PREDICTION CENTER HAS PLACE MUCH OF
NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT.  THE
COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF
INTERSTATE 59.  ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...
AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST
STORMS.

A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE
REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER
SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA.

ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE
THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE
REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA.  ALL COUNTIES IN THE
HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME
DURING THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON
MONDAY.  HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.  THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE
WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF
ALABAMA TUESDAY NIGHT.

In the hours before

Special weather statement, Nov 10, 5:44 PM CST, 1 hour 47 minutes before
ALZ011>014-110045-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CST SUN NOV 10 2002

.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE...LAMAR...WINSTON AND
MARION COUNTIES UNTIL 645 PM CST...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
STORMS.

AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES SOUTHWEST OF
MOLLOY...MISSISSIPPI...MOVING NORTHEAST AT 50 MPH.

* THIS STORM WILL AFFECT AREAS IN AND NEAR...BEAR
CREEK...BEAVERTON...BRILLIANT...GU-WIN...GUIN...LYNN...MANSFIELD...MO
LLOY...NATURAL BRIDGE...SULLIGENT...VERNON...WAYSIDE...WHITEHOUSE AND
WINFIELD.

STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED
SMALL OBJECTS COULD BE BLOWN AROUND. SOME MINOR STRUCTURAL DAMAGE TO
NEW CONSTRUCTION SITES OR OLDER DETERIORATING BUILDINGS IS POSSIBLE.

LAT...LON 3357 8873 3343 8860 3406 8750 3428 8770

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lamar

When
November 10, 7:31 PM CST to 7:42 PM CST
Where
Lamar County, 8 mi WSW of Fernbank
Rating
F2
Path length
7.2 mi
Path width
150 yd
Injuries
2 direct, 0 indirect
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
33.500, -88.250

The Fernbank Tornado was the second tornado of the evening in Alabama, but it actually began in Mississippi. The tornado crossed the Alabama-Mississippi State Line at 7:31 pm, downing trees in Luxapallila Creek. When it reached County Road 12, a well built home was deroofed along with damage to the upper floor of the house and tremendous tree destruction. The tornado continued on a northeast track, damaging mostly trees before knocking over head stones at the Ebenezer Church and flipping automobiles. The tornado weakened fairly quickly after it passed the church and ended about 7:42 pm.This tornado was rated an F2 in Alabama but was rated an F3 in Mississippi. No deaths and two injuries were reported in the Alabama portion of this tornado.The path length was 7.2 miles with an estimated width of 150 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyThe tornado archive for Alabama, 2002Warnings in Alabama, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321434.